Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 4, NWS Honolulu, HI

April 2, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 2, 2022, 8:14 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2022, 8:14 PM HST (06:14 UTC)
Expired
Apr 4, 2022, 3:00 AM HST
In force
31 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWHW70 PHFO 030614
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
814 PM HST Sat Apr 2 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM SUNDAY EVENING FOR PORTIONS
OF MAUI LANAI KAHOOLAWE AND THE BIG ISLAND...

HIZ015>018-026-027-042>052-054-031915-
/O.NEW.PHFO.WI.Y.0004.220403T0614Z-220404T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
814 PM HST Sat Apr 2 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Maui, Lanai, Kahoolawe, over and downwind of the Kohala
  mountains, interior, and southeast portions of the Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Gibbs
3 follow-up statements
256 
WWHW70 PHFO 031307
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
307 AM HST Sun Apr 3 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR 
PORTIONS OF MAUI LANAI KAHOOLAWE AND THE BIG ISLAND...

HIZ015>018-026-027-042>052-054-040215-
/O.CON.PHFO.WI.Y.0004.000000T0000Z-220404T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
307 AM HST Sun Apr 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts to 50 mph.

* WHERE...Maui, Lanai, Kahoolawe, over and downwind of the 
  Kohala mountains, interior, and southeast portions of the Big 
  Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow 
  away tents and unsecured objects, and make it difficult to 
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$

Gibbs
573 
WWHW70 PHFO 040101
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 PM HST Sun Apr 3 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY MORNING FOR 
PORTIONS OF MAUI LANAI KAHOOLAWE AND THE BIG ISLAND...

HIZ015>018-026-027-042>052-054-041600-
/O.EXT.PHFO.WI.Y.0004.000000T0000Z-220404T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
301 PM HST Sun Apr 3 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Sustained east winds 20 to 30 mph with localized gusts 
  to 50 mph.

* WHERE...Maui, Lanai, Kahoolawe, over and downwind of the 
  Kohala mountains, interior, and southeast portions of the Big 
  Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can knock down tree branches, blow 
  away tents and unsecured objects, and make it difficult to 
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
JVC
029 
WWHW70 PHFO 041300
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Mon Apr 4 2022

HIZ015>018-026-027-042>052-054-041400-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-220404T1600Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
300 AM HST Mon Apr 4 2022

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory thresholds, therefore the
Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 2, 7:57 PM HST, 17 minutes earlier.

Area forecast discussion, Apr 2, 7:57 PM HST, 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
757 PM HST Sat Apr 2 2022

.SYNOPSIS...
Strong and gusty easterly trade winds will continue into Monday,
with clouds and showers favoring windward and mauka locations as
pockets of moisture move through. Expect some showers to carry
over into leeward areas periodically with the strong winds in
place. Increasing moisture and diminishing trade winds could lead
to better cloud and shower coverage by Tuesday as an upper
disturbance moves into the area. Trades will surge back Wednesday
through the second half of the week as high pressure builds north
of the area.

&&

.DISCUSSION...
Guidance shows the strong easterly trades holding into Monday as
1034 mb high pressure passes to the north. Winds have increased
late this afternoon and early evening, with gusts surging into the
40 to 50 mph range in the windier locations of Maui County and
the Big Island. As a result, we will update the package this
evening with a Wind Advisory that will remain in effect through
Sunday for these windier areas. Showers will favor the typical
windward and mountain locations as pockets of moisture move
through, with some reaching our dry leeward areas periodically.
Similar gusts mixing down in and around these showers can be
expected statewide.

Trade winds will ease early next week as the ridge weakens in
response to a cold front passing far to the north. A mid to upper
level trough west of the state will gradually erode the mid level
ridge over the islands, resulting in thickening high clouds
Sunday night and Monday. As the upper trough moves overhead on
Tuesday, shower activity may briefly increase, though recent GFS
and ECMWF trends have been keeping the deepest moisture to the
southwest of the islands.

Trade winds rebuild on Wednesday and Thursday as another North
Pacific high passes far north of the state. The upper level trough
will fill, leading to thinning high clouds, and a typical trade
wind weather pattern will prevail. Looking toward next weekend,
trades may shift southeasterly as the surface high moves off to
the east and a front develops northwest of the state.

.AVIATION...
Strong and gusty trade winds will continue during the next 24
hours at the TAF sites. Showers will favor windward and mauka
areas, bringing occasional MVFR cigs and MVFR/IFR vsbys as they
move through. A few showers will spread leeward at times, but VFR
conditions should prevail in these areas.

AIRMET Sierra remains in effect for mountain obscuration across
windward sections of Kauai, Oahu, Molokai, Maui and the Big
Island. These conditions will likely persist through much of the
night.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain of all islands. This AIRMET will
likely remain in place through the day Sunday. AIRMET Tango may
also be needed for some moderate upper level turbulence moving
northward into the islands on Sunday.

&&

.MARINE...
A strong surface high pressure system far north of the islands is
moving slowly eastward. The tight pressure gradient south of this
feature continues to generate strong and gusty trade winds across
the state early this evening. In addition, the combined seas are
elevated and rough across those waters exposed to the strong
trade winds and a fading northwest swell. As a result, a Small
Craft Advisory (SCA) remains in effect for all Hawaiian waters
through Sunday afternoon. We are expecting the wind speeds and
seas to trend lower by late Sunday, so the SCA has been scaled
back to only include the typically windier waters adjacent to the
islands of Maui County and the Big Island Sunday night. Based on
the latest forecast, the SCA may need to be extended into Monday
for these same waters. The trade winds are expected to ease from
Monday night into mid-week due to the high weakening once it is
far northeast of the state and a frontal boundary moves down
toward the area from the north-northwest. This boundary is
expected to weaken and stall north of the state by Wednesday.
Locally strong trade winds may return Thursday as a new surface
high builds far north of the area.

The current northwest swell will continue to gradually lower
through early next week. A mix of small northwest swells will
produce modest surf along most north and west facing shores
during the middle of next week. The strong trade winds will
maintain slightly elevated, rough surf along east facing shores
through Sunday. The weakening trade winds will allow the surf to
gradually lower along east facing shores from Monday into
Wednesday. Background south swell energy will maintain small,
near seasonal surf heights along most south facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Sunday for Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island North.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...Jelsema
MARINE...Houston

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.